Poss fibro/cfs

Hi all

First post. Have been on 20mg of pred for 18 yrs for UC. The UC has now cleared up so my doc wanted me off pred. I was started on hydro cortisone but after about 3 weeks I collapsed into a huge heap. I ached from my neck to my feet so bad the I thought I'd been hit by a bus. Then terrible pain in hands and feet, sounds amplified so loud that I couldn't stand them. The same with bright lights. It was awful and in the end I upped the steroid dose from 30mg to 80mg. Lo and behold pain gone in 3 days. This has now happened about 4 times when I lower the dose of HC. So my doc put me back on pred. I am now also bloody hooked on tramadol and am on a 10 week withdrawal regime. Rheumatologist suggested full blown arthritis where it attacks the whole body or fibro or polymyalgia or CFS. Do those symptoms sound familiar to anyone? The pain in my hands and feet was excruciating. And I was sleeping 12-16 hours a day and had no energy. Now on pred again symptoms gone. Rheumatologist couldn't give me a diagnosis, so I would love to find out what these symptoms mean.



6 Replies

  • We are not medically trained so speaking from experience I do have similar pain and symptoms as you describe however I'm not on the meds you are taking. The problem with fibro is that it shares symptoms with many other conditions which need to be ruled out so it is a case of wait and see. I hope you get answers soon. Lou x

  • I have had short courses of steroids for other conditions I have which improve my symptoms during a flare up. Ideally I would love to be on them permanently but my GP has said no because of the risks. The steroids make no difference to the symptoms of my fibro apart from a bit more energy.

  • Welcome to the forum and it is wonderful to make your acquaintance. I genuinely hope that you find the forum useful, informative and loads of fun! I have pasted you a link below to our mother site, FibroAction which hosts loads of useful Fibro information:


    I am so sincerely sorry to read of your suffering and struggle, and I would like to say that I have been on 10mg of Prednisolone for a long time due to chronic asthma and COPD. Whilst I have found them very good for my respiratory illnesses I have never found that they have helped with my pain levels but they have helped a great deal with fatigue. Sadly, as a result of the steroids I have developed Osteoporosis. I was wondering if you have ever had a DEXA scan to check out your bone density? As this is a must in all reality.

    Whilst I can related to a great deal of what you have described with my own Fibro, the symptoms of Fibro can be akin to a number of other illnesses and need to be checked out by your GP just to eliminate these other illnesses prior to a diagnosis of Fibro. I want to genuinely and sincerely wish you all the best of luck.

    All my hopes and dreams for you


  • Hi Ken

    Yes I do have DEXA scans regularly and my bone density is normal for my age. I do a lot of exercise and my doc says that's probably why. After 18 years on pred I've not done too bad regarding the normal steroid problems and am looking forward to starting methotrexate in the near future so I can lower my pred dose to 5 mg. I can't come off steroids completely coz I've got secondary addisons now and my adrenal glands have packed their bags und gone to Barbados for good.

    I'm also trying to find out if any of your members have had nightmare withdrawal symptoms coming off tramadol. As I have had hell withdrawing from them.

    I am now on a ten week withdrawal from tramadol and am seeing my GP weekly at the moment. He's been very good and keeps an eye on me and helps in any way he can. He's been in contact with the endocrinologist and told him the situation. The rheumatologist thinks I've had an underlying inflammatory disorder for years but it only tears it's head when I get low on steroids. Thanks for replying and I hope you're well at the moment.


  • I have been on prednisolone for 2 years for polymyalgia rheumatica, when reducing prednisolone it should be done very very slowly or you get side effects. did you up your pred without asking gp. also high doses of pred can make you feel really well.

  • Yes I did refer to my GP. I was switched to hydrocortisone by an endocrinologist and he told me to stop pred and start HC. All the problems started when I was put on HC. I looked up the anti inflammatory index for HC and it's 4 times less than pred. So with the endocrinologist only putting me on 30 mg HC it was pretty obvious to me that I was going to have problems. Thankfully my UC. didnt come back but I was left in a lot of pain. So I did what I've always done and that's up the steroid dose. I went up to 80 mg and it cleared up. The endocrinologist said that the pain was due to me getting Cushing's syndrome by using too many steroid and cut me to 30 mg again. 5 days later absolute agony. Upped the HC again to 80 mg and lo and behold fine within a couple of days. I was then told to lower the HC and take painkillers until the worst was over. Was put on tramadol and that didn't even touch the pain so up with the HC again and pain back. So back up to 80 mg and pain back. So I went to my GP and asked to go back on pred. I am managing on a lower dose now and having seen the rheumatologist I'm being put on methotrexate and the will try to taper the dose of pred to 5mg or 7.5 mg at the most. What annoyed me was that it was obvious that the dos of HC was too low but they kept on saying you'll be alright after the first couple of days. I wasn't!!!! So I'm back on pred 15 mg and can live again. Unfortunately, I am now hooked on tramadol and having to do a 10 week withdrawal. I'm very physically fit and go the gym a lot but I haven't had the energy for that. I'm starting again next week after the all clear from the rheumatologist. I've been on pred for so long now that my body is used to it. I have DEXA scans every 2 years and my bone density is what it should be for someone my age. What I'd really like to know is what condition I have so I know what to expect. Have you ever had tramadol? I'm asking coz I'd like to find out what problems everyone else has had. That's about it for the moment. Thanks for replying Dilly dally 1 and I hope you're well at the moment


You may also like...